Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 3, 2012Macon County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 3, 2012, 7:39 PM CDT for Macon County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 7:39 PM CDT (00:39 UTC)
Expired
Jul 3, 2012, 8:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Macon County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WWUS84 KBMX 040039
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT TUE JUL 3 2012

ALZ037-043-045-040130-
ELMORE AL-MACON AL-TALLAPOOSA AL-
739 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHWESTERN MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 830 PM
CDT...

AT 737 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR NEAR TALLASSEE...MOVING SOUTH
AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLASSEE...
  MILSTEAD...
  REEVES AIRPORT...
  FRANKLIN...
  VICTORYLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3237 8570 3237 8598 3261 8594 3263 8576
TIME...MOT...LOC 0040Z 006DEG 12KT 3254 8586

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 3, 6:51 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 3, 6:51 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT TUE JUL 3 2012

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

DIURNAL CONVECTION STARTED ACROSS AREAS SOUTH OF I-20 AS EXPECTED.
GOOD MIXING OF THE AIR MASS IN THE LOW LEVELS HAS BROUGHT SURFACE
DEWPOINTS DOWN INTO THE 50S ACROSS AREAS NORTH OF BIRMINGHAM. AREAS
NORTH OF I-20 HAVE VERY LITTLE CUMULUS DEVELOPMENT...AND REMOVED
RAIN CHANCES FOR NORTHWEST COUNTIES FOR THE REMAINDER OF THE
AFTERNOON. CONVECTION ACROSS THE SOUTH WILL DIMINISH AFTER SUNSET
AND SHOULD BE MOSTLY GONE BY 9 PM.

THE WEATHER ON THE FOURTH OF JULY SHOULD BE SIMILAR TO TODAY. MOS
GUIDANCE HAS BEEN UNDER-FORECASTING HIGH TEMPERATURES DURING THIS
HEAT WAVE AND WENT ABOVE MOS NUMBERS FOR WEDNESDAY. EVEN WITH
TEMPERATURES APPROACHING 100 IN SOME AREAS...HEAT INDICES WILL
LIKELY STAY BELOW 105 DEGREES...AND WILL NOT EXTEND THE HEAT
ADVISORY AT THIS TIME. THE NAM MODEL...WHICH HAS DONE FAIRLY
WELL FORECASTING LOW LEVEL THICKNESS VALUES...IS ALSO INDICATING
LOWER THICKNESS VALUES ON WEDNESDAY COMPARED TO TODAY. HIGH
PRESSURE CENTER TO THE NORTHWEST OF ALABAMA WILL PRODUCE MORE
SUBSIDENCE OVER NORTH ALABAMA THE NEXT FEW DAYS...AND BETTER RAIN
CHANCES WILL CONTINUE FOR AREAS SOUTH OF I-20.

.LONG TERM...SATURDAY THROUGH TUESDAY.

BY SATURDAY THE UPPER HIGH CENTERED OVER THE MIDWEST STATES WILL
EXPAND EASTWARD AND BECOME ELONGATED IN AN EAST-WEST DIRECTION.
CENTRAL ALABAMA WILL STAY SOUTH OF THE RIDGE AXIS AND THIS WILL
ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP EACH DAY...AND
CONTINUED LOW END CHANCE POPS THROUGH EARLY NEXT WEEK. ALL THE
MODELS ARE FORECASTING A DIGGING UPPER TROF ALONG THE ATLANTIC
COAST EARLY NEXT WEEK. THE GFS IS THE MOST AGGRESSIVE WITH DIGGING
TROF AND PUSHES A SURFACE FRONT INTO NORTH ALABAMA ON TUESDAY.
THE MAIN IMPACT OF THIS CHANGE IN THE UPPER HEIGHT PATTERN IS THAT
IT SHOULD RESULT IN SLIGHTLY COOLER TEMPERATURES AND CONTINUED
CHANCES FOR RAIN.

58/ROSE

&&

.AVIATION...
00Z TAF DISCUSSION.

AS EXPECTED...THE CHALLENGING ASPECTS OF FORECASTING SUMMERTIME
AFTERNOON THUNDERSTORMS HAS ONCE AGAIN MATERIALIZED. LOOKING AT THE
CURRENT SITUATION...KMGM AND KTOI WILL CONTINUE TO HAVE VCTS THROUGH
THE LATE AFTERNOON AND EVENING...THEN EVENTUALLY TAPER OFF AFTER
SUNSET. AREAS OF MVFR FOG COULD DEVELOP DUE TO THE HEAVY RAINFALL
THAT HAS OCCURRED...ESPECIALLY AT KTOI DURING THE OVERNIGHT HOURS.
MEANWHILE...WE WILL BE TRACKING AN OUTFLOW BOUNDARY MOVING NORTHWEST
LATE THIS AFTERNOON THAT WILL BE APPROACHING OUR NORTHERN TAF SITES
AT KEET AND KBHM. THUNDERSTORMS WILL DEVELOP ALONG THE
BOUNDARY...AND KEET WILL HAVE THE BEST CHANCE OF OBSERVING POSSIBLE
VCTS OR TSRA. KBHM COULD BE FAR ENOUGH NORTH TO NOT SEE VCTS OR
TSRA...BUT WILL WATCH CLOSELY FOR MORE STORM DEVELOPMENTS THROUGH
THE EARLY EVENING HOURS THAT COULD WARRANT LATER AMENDMENTS. EXPECT
TURBULENT WINDS AROUND THESE STORMS AS THEY DEVELOP...WITH RAPID
REDUCTIONS IN VISIBILITIES AND QUICK CHANGES TO WIND DIRECTION.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  99  70  98  71 /  20  30  20  30  20
ANNISTON    71  99  70  95  71 /  20  30  20  30  20
BIRMINGHAM  75  98  74  97  75 /  20  30  10  30  20
TUSCALOOSA  73 100  74  99  74 /  10  30  10  30  20
CALERA      73  98  73  96  74 /  20  30  20  30  20
AUBURN      75  96  75  95  76 /  20  40  20  40  20
MONTGOMERY  74  98  73  96  75 /  20  40  20  40  20
TROY        72  97  70  93  72 /  20  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jul 3, 11:01 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 AM CDT TUE JUL 3 2012

ALZ011>015-017>050-040300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1101 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA THROUGH
7 PM. TEMPERATURES ARE FORECAST TO REACH THE UPPER 90S TO AROUND
100 DEGREES THIS AFTERNOON AND HEAT INDICES WILL CLIMB TO BETWEEN
100 AND 107 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 5:53 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     DOWNBURST        3 WSW MILLBROOK         32.46N 86.42W
07/03/2012                   AUTAUGA            AL   EMERGENCY MNGR

            MICROBURST WITH WINDS EST AT 45 MPH CAUSED DAMAGE ALONG
            COBBS FORD RD. SEVERAL VEHICLE WINDOWS WERE BLOWN OUT AND
            POWERLINES KNOCKED DOWN. A STREET SIGN WAS BENT.

&&

HB
Special weather statement, Jul 3, 5:59 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT TUE JUL 3 2012

ALZ042-032345-
LOWNDES AL-
559 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 645
PM CDT...

AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HAYNEVILLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAYNEVILLE...
  LETOHATCHEE...
  CALHOUN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3214 8676 3226 8665 3223 8641 3221 8641
      3214 8640 3199 8649
TIME...MOT...LOC 2259Z 310DEG 15KT 3217 8661

MA
Local storm report, Jul 3, 6:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     2 S EMERALD MOUNTAIN    32.44N 86.11W
07/03/2012                   ELMORE             AL   EMERGENCY MNGR

            TREE WAS BLOWN DOWN ACROSS RIFLE RANGE RD. CLEARED BY FD.

&&

HB
Special weather statement, Jul 3, 6:27 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT TUE JUL 3 2012

ALZ035-036-040015-
CHILTON AL-COOSA AL-
627 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOSA AND EASTERN
CHILTON COUNTIES UNTIL 715 PM CDT...

AT 622 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HIGGINS FERRY PARK...OR 7 MILES NORTHEAST OF
CLANTON...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DOLLAR...
  HIGGINS FERRY PARK...
  VERBENA...
  WELONA...
  COOPER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3290 8664 3300 8648 3275 8625 3275 8632
      3277 8633 3275 8634 3275 8641 3274 8642
      3271 8641 3271 8654
TIME...MOT...LOC 2327Z 327DEG 11KT 3288 8652

MA
Special weather statement, Jul 3, 6:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CDT TUE JUL 3 2012

ALZ041-040015-
AUTAUGA AL-
629 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA COUNTY UNTIL 715
PM CDT...

AT 627 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MULBERRY...OR 13 MILES EAST OF VALLEY GRANDE...
MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MULBERRY...
  AUTAUGAVILLE...
  BOOTH...
  AUTAUGA COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3235 8668 3237 8672 3240 8672 3238 8678
      3247 8682 3257 8679 3247 8645 3236 8654
      3238 8658 3236 8660 3238 8662 3240 8661
      3240 8665
TIME...MOT...LOC 2329Z 304DEG 8KT 3250 8676

MA
Special weather statement, Jul 3, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT TUE JUL 3 2012

ALZ037-043-045-040130-
ELMORE AL-MACON AL-TALLAPOOSA AL-
739 PM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...
NORTHWESTERN MACON AND SOUTHEASTERN ELMORE COUNTIES UNTIL 830 PM
CDT...

AT 737 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR NEAR TALLASSEE...MOVING SOUTH
AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TALLASSEE...
  MILSTEAD...
  REEVES AIRPORT...
  FRANKLIN...
  VICTORYLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3237 8570 3237 8598 3261 8594 3263 8576
TIME...MOT...LOC 0040Z 006DEG 12KT 3254 8586

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:18 AM CDTHeat AdvisoryBMXBibb, Dallas, Greene, Hale, Marengo, Perry and 3 more7 hr
Jul 4, 2:16 PM CDTSpecial Weather StatementBMXWalker44 min
Jul 4, 2:17 PM CDTSpecial Weather StatementBMXFayette43 min
Jul 4, 2:39 PM CDTSpecial Weather StatementBMXTuscaloosa51 min
Jul 4, 4:23 PM CDTSpecial Weather StatementBMXMarion52 min
Jul 4, 5:00 PM CDTSpecial Weather StatementBMXClay45 min
Jul 4, 6:51 PM CDTSpecial Weather StatementBMXDallas39 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.